Kansas, 2016

Hail in Kansas, May 7, 2016

May 7, 2016 · NWS GLD · 7 events in 3 counties and zones

During the evening scattered strong to severe storms developed along a dry line and move north-northeast. The largest hail reported was baseball size near Gove.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening scattered strong to severe storms developed along a dry line and move north-northeast. The largest hail reported was baseball size near Gove.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 7, 6:26 PM CST, 50 minutes earlier.

Area forecast discussion, May 7, 6:26 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM MDT SAT MAY 7 2016

.UPDATE...
ISSUED AT 605 PM MDT SAT MAY 7 2016

WARM SECTOR REALLY STRUGGLING TO INITIATE CONVECTION AND DESPITE
WHAT RUNS OF THE HRRR HAVE BEEN INDICATING...PROBABILITIES OF A
LINE OF STORMS DEVELOPING ALONG DRY LINE APPEAR TO BE DECREASING.
STILL THINK REASONABLE CHANCE FOR MORE STORMS TO DEVELOP ALONG AND
NORTH OF WARM FRONT...BUT HAVE BACKED OFF POPS CONSIDERABLY SOUTH
OF I-70.

UPDATE ISSUED AT 452 PM MDT SAT MAY 7 2016

SEVERE WEATHER THREAT PRIMARY FORECAST CONCERN FOR THE NEXT
SEVERAL HOURS...AS WELL AS POTENTIAL SHORT DURATION HIGH WIND
EVENT BEHIND THE DRY LINE IN CHEYENNE COUNTY COLORADO.

STARTING TO SEE MORE DEVELOPMENT ACROSS SOUTHERN CWA AHEAD OF DRY
LINE AND EXPECT FOR THIS TO CONTINUE TO INCREASE IN COVERAGE FOR
THE NEXT SEVERAL HOURS...BUT WITH LOW LEVEL WINDS IN THIS AREA NOT
NEARLY AS BACKED AS NORTHWEST PORTION OF THE AREA...TORNADO
THREAT WILL BE LESS AND DO NOT SEE ANY REASON TO ADJUST CURRENT
WATCHES. HAVE INCREASED POPS QUITE A BIT AND TRIED TO BE A BIT
MORE DETERMINISTIC AS THIS NEXT AREA OF STORMS DEVELOP AS EXPECT A
FAIRLY SOLID LINE TO DEVELOP BY 00Z.

MAY SEE A PERIOD OF 45-50 KT WIND GUSTS FOR THE NEXT HOUR AS
DRYLINE BEGINS TO MOVE. BASED ON LAA AND NEARBY
OBSERVATIONS...WINDOW FOR SIGNIFICANT WINDS LIMITED AND PEAK
VALUES TOPPING OUT AROUND 48 KTS LOWERS CONFIDENCE IN ANY
WIDESPREAD PERSISTENT HIGH WIND THREAT.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 118 PM MDT SAT MAY 7 2016

SURFACE LOW PRESSURE SITUATED OVER CENTRAL COLORADO WILL MOVE SLOWLY
EASTWARD TODAY. A WARM FRONT WILL MOVE SLOWLY NORTHWARD INTO
SOUTHWEST NEBRASKA AND A COLD FRONT WILL MOVE FROM WEST TO EAST OUT
OF EASTERN COLORADO AND INTO NORTHWEST KANSAS. THUNDERSTORMS WILL
DEVELOP ALONG THESE BOUNDARIES AND MOVE SOUTHWEST TO NORTHEAST.
THUNDERSTORMS THIS AFTERNOON COULD RAPIDLY BECOME SEVERE AS LIFT
OVERCOMES THE CAPPING MECHANISM THAT HAS BEEN IN PLACE THROUGH THE
MORNING. CONDITIONS ARE FAVORABLE FOR LARGE HAIL HOWEVER THERE IS AN
INCREASED FAVORABILITY FOR TORNADOES IN YUMA...KIT CARSON...AND
CHEYENNE CO COUNTIES THROUGH AROUND 01Z. DRIER AIR WILL BE PULLED
INTO THE REGION LATER THIS EVENING AND TONIGHT. ANOTHER SHORTWAVE
MOVES OFF THE ROCKIES ON SUNDAY WITH THE UPPER LOW RAPIDLY DEVELOPING
IN SOUTHWEST KANSAS. THE FOCUS FOR SEVERE THUNDERSTORMS WILL
SHIFT EASTWARD WITH ACTIVITY MAINLY EXPECTED EAST OF HWY 27 AS A
WELL DEVELOPED DRYLINE IS EXPECTED TO FORM. VERY LARGE HAIL AND
DAMAGING WIND GUSTS ARE POSSIBLE WITH SUNDAYS THUNDERSTORMS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 118 PM MDT SAT MAY 7 2016

CLOSED UPPER LEVEL LOW WILL BE OVER THE CENTRAL ROCKIES AT THE START
OF THIS PERIOD.  WIDE SPREAD LIFT WILL CONTINUE OVER THE AREA AHEAD
OF THE CLOSED LOW SUNDAY NIGHT.  AT THE SURFACE A DRY LINE WILL BE
NEAR THE HIGHWAY 27 CORRIDOR.  THE BEST INSTABILITY WILL BE OVER THE
EASTERN HALF OF THE AREA DURING THE EVENING AS A RESULT.  FURTHER
WEST A COLD FRONT WILL MOVE INTO THE AREA.  THERE WILL BE SOME
INSTABILITY TO WORK WITH BETWEEN THE COLD FRONT AND THE DRY
LINE...BUT THE BULK OF THE INSTABILITY AND ANY SEVERE STORMS WILL BE
EAST OF THE DRY LINE SUNDAY EVENING.

OVERNIGHT SUNDAY THE MORE INTENSE STORMS WILL SHIFT EAST OF THE
AREA.  AS THE COLD FRONT SLIDES EASTWARD ACROSS THE AREA THE WRAP
AROUND CIRCULATION OF THE SURFACE LOW BETWEEN THE DRY LINE AND THE
COLD FRONT WILL CAUSE DEW POINTS TO INCREASE ALONG THE COLD FRONT
OVER THE EASTERN HALF OF THE AREA.  THIS MAY CAUSE ANY STORMS
ALONG THE COLD FRONT TO BECOME STRONGER.

MONDAY THE COLD FRONT WILL BE SEMI-STATIONARY ALONG THE SOUTHEAST
BORDER OF THE AREA. WITH HIGHER DEW POINTS STILL POOLED ALONG THE
FRONT...STRONG STORMS MAY DEVELOP ALONG IT. AM NOT EXPECTING
SEVERE THUNDERSTORMS AT THIS TIME DUE TO THE LOW DEEP LAYER SHEAR
OF 10-15 KTS. DURING THE LATE MORNING AND THROUGH THE AFTERNOON
STORM CHANCES WILL INCREASE AS ANOTHER ROUND OF LIFT MOVES ACROSS
THE AREA BEHIND THE CLOSED LOW AS THE LOW LIFTS NORTHEAST.

MONDAY NIGHT RAIN ACTIVITY WILL END FROM WEST TO EAST ACROSS THE
AREA AS SUBSIDENCE AND DRY AIR MOVE INTO THE AREA BEHIND THE UPPER
LEVEL TROUGH.

TUESDAY THROUGH SATURDAY THE ACTIVE WEATHER PATTERN WILL CONTINUE.
DURING THE MIDDLE OF THE WEEK AN UPPER LEVEL SHORT WAVE TROUGH MOVES
THROUGH THE TRI-STATE AREA...BRINGING ANOTHER ROUND OF RAIN WITH IT.
BEHIND THE TROUGH A SHORT WAVE RIDGE WILL MOVE THROUGH.  FOLLOWING
THE RIDGE WILL BE ANOTHER SHORT WAVE TROUGH...BRINGING ANOTHER ROUND
OF RAINFALL WITH IT THIS WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 605 PM MDT SAT MAY 7 2016

FOR 00Z TAFS...INITIAL CONCERN FOR THE PERIOD WILL BE POTENTIAL
FOR THUNDERSTORMS IMPACTING TAF SITES. WHILE IT LOOKED LIKE A
FAIRLY LARGE AREA OF CONVECTIVE INITIATION...HAS REALLY STRUGGLED
TO MAINTAIN ITSELF RESULTING IN VERY SPARSE CONVECTIVE ACTIVITY
IN AREA SOUTH OF WARM FRONT. WITH THESE TRENDS...THINKING GLD HAS
A LOWER PROBABILITY OF THUNDERSTORMS THAN PREVIOUSLY THOUGHT AND
DO NOT EXPECT A BIG IMPACT. MCK...STILL LOOKS LIKE WILL SEE A
PERIOD OF PRECIPITATION...BUT OVERALL CERTAINTY TOO LOW TO REALLY
BRING DOWN FLIGHT CATEGORIES. MAY SEE A PERIOD OF FOG DEVELOP AT
MCK AS WELL...BUT VERY CONDITIONAL ON HOW THUNDERSTORMS EVOLVE AND
LOW CONFIDENCE AT THIS POINT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JRM
SHORT TERM...TL
LONG TERM...JTL
AVIATION...JRM
Hazardous weather outlook, May 7, 1:07 PM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
107 PM MDT SAT MAY 7 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081915-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
107 PM MDT SAT MAY 7 2016 /207 PM CDT SAT MAY 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP AROUND 3 PM MDT OR 4 PM CDT AND
BECOME MORE NUMEROUS THROUGH THE LATE AFTERNOON AND EVENING BEFORE
DECLINING OVERNIGHT. SOME STORMS WILL BECOME SEVERE WITH LARGE
HAIL UP TO BASEBALL SIZE AND DAMAGING WINDS UP TO 70 MPH. THE
GREATER THUNDERSTORM COVERAGE AND THREAT FOR SEVERE WEATHER WILL
BE ALONG AND NORTH OF INTERSTATE 70. THE SEVERE WEATHER WILL MOVE
OUT OF THE AREA DURING THE LATE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY
AFTERNOON AND EVENING WITH THE POTENTIAL FOR SEVERE STORMS MAINLY
EAST OF THE COLORADO BORDER. THE MAIN THREAT WITH THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. ANY
STORM REPORTS THROUGH SOCIAL MEDIA OR BY PHONE ARE GREATLY
APPRECIATED.

JTL

In the hours before

Local storm report, May 7, 6:42 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM MDT SAT MAY 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TORNADO          N WRAY                  40.08N 102.23W
05/07/2016                   YUMA               CO   BROADCAST MEDIA

            MOBILE HOME DESTROYED AN UNKNOWN DISTANCE NORTH OF WRAY.

&&

LUNDQUIST
Local storm report, May 7, 6:49 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
649 PM MDT SAT MAY 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TORNADO          10 NNE WRAY             40.21N 102.15W
05/07/2016                   YUMA               CO   BROADCAST MEDIA

            DELAYED REPORT. TORNADO PRODUCED PATH OF DAMAGE FROM
            NORTH OF WRAY TO 10 NNE OF WRAY BEFORE LIFTING. THIS MAY
            REPLACE THE LOCATION OF THE EARLIER REPORT OF 7 N OF WRAY
            WHERE THE TORNADOES LIFTED.

&&

LUNDQUIST
Special weather statement, May 7, 6:50 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
750 PM CDT SAT MAY 7 2016

KSZ015-080100-
SHERIDAN KS-
750 PM CDT SAT MAY 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 800 PM CDT...

AT 750 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MENLO...OR 11 MILES WEST OF HOXIE...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SELDEN AND SEGUIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN KANSAS.

LAT...LON 3953 10034 3926 10059 3931 10072 3950 10072
      3957 10069 3957 10043
TIME...MOT...LOC 0050Z 206DEG 39KT 3937 10065

HUSTED
Local storm report, May 7, 6:53 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM MDT SAT MAY 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             3 N ALVIN               40.35N 102.08W
05/07/2016  E1.00 INCH       YUMA               CO   STORM CHASER

&&

BWARREN
Local storm report, May 7, 6:58 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT SAT MAY 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             COLBY                   39.39N 101.05W
05/07/2016  E0.50 INCH       THOMAS             KS   PUBLIC

&&

BWARREN
Special weather statement, May 7, 7:16 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
816 PM CDT SAT MAY 7 2016

KSZ002-080130-
RAWLINS KS-
816 PM CDT SAT MAY 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAWLINS COUNTY UNTIL
830 PM CDT...

AT 816 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LUDELL...OR 5 MILES EAST OF ATWOOD...MOVING NORTH AT 50 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ATWOOD...HERNDON AND LUDELL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN KANSAS.

LAT...LON 3988 10074 3969 10087 3976 10109 4000 10101
      4000 10074
TIME...MOT...LOC 0116Z 201DEG 42KT 3980 10095

HUSTED

The radar

The Goodland radar (KGLD), 109 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Gove

When
May 7, 7:16 PM CST
Where
Gove County, 3.95 mi W of Gove
Measured
2.75 in hail
Reported by
Public
Coordinates
38.958, -100.553

Hail, Gove

When
May 7, 7:20 PM CST to 7:25 PM CST
Where
Gove County, 0.66 mi S of Grainfield
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
39.110, -100.470

The hail ranged from 1.25 to 2, increasing in size as it fell.

Hail, Sheridan

When
May 7, 7:39 PM CST
Where
Sheridan County, 6.26 mi SSE of Hoxie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.263, -100.396

Hail, Sheridan

When
May 7, 7:50 PM CST
Where
Sheridan County, 6.88 mi WSW of Lucerne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.450, -100.311

Hail, Decatur

When
May 7, 8:15 PM CST
Where
Decatur County, 4.15 mi S of Norcatur
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.770, -100.180

Estimated the time of the report from radar data.

Hail, Decatur

When
May 7, 8:25 PM CST
Where
Decatur County, 0.57 mi W of Norcatur
Measured
1.5 in hail
Reported by
Public
Coordinates
39.830, -100.191

Hail, Gove

When
May 7, 8:25 PM CST to 8:30 PM CST
Where
Gove County, 2.06 mi S of Park
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.070, -100.366

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627026, 627027, 627028, 627029, 627038, 627030, 627031.